Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 14, 2006, 12:08 AM EST for Columbus County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2006, 12:08 AM EST (05:08 UTC)
- Expired
- Jan 14, 2006, 12:45 AM EST
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 11:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:53 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 13, 9:53 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
953 PM EST FRI JAN 13 2006
.SHORT TERM (OVERNIGHT)...
SQUALL LINE AHEAD OF COLD FRONT IS CURRENTLY MOVING ACROSS CENTRAL
NC/SC. THERE HAVE BEEN A FEW WARNINGS ISSUED BUT NO REPORTS OF
DAMAGE JUST YET. THE SEVERE WEATHER THREAT REMAINS AND THERE MAY BE
FUTURE WATCHES ISSUED BY SPC. CURRENT ZFP IN DECENT SHAPE BUT MAY
NEED TO BE CLEANED UP AS LINE MOVES CLOSER. ZONE UPDATES...IF
NEEDED...WILL BE ISSUED WHEN/IS POSSIBLE.
&&
.AVIATION...
STILL WAITING FOR CONVECTION TO POP OFF AROUND HERE. HAVE INCLUDED
TEMPO TSRA GROUPS AT ALL TERMINALS. EXPECT LINE OF STORMS TO BLOW
THROUGH AND BE OUT OF THE CWA BY 07Z. HAVE INCLUDED GUSTS UP TO 30
KT IN THOSE TEMPO GROUPS. SATURDAY WINDS WILL STAY HIGH WITH GUSTS
UP TO 25 KT IN THE MORNING AND EARLY AFTERNOON. CEILINGS SHOULD STAY
AROUND MVFR CONDITIONS...WHILE VSBYS WILL DROP TO IFR WHERE THE
HEAVIEST RAIN OCCURS. TIMING HAS PROVED TO BE A BIT TRICKY WITH
THESE TAFS.
&&
.MARINE...
COOLER SHELF WATERS AFFECTING WINDS SPEEDS/MIXING FOR THE MOMENT.
THE CORMP/USC BUOY OFF ONSLOW ONLY HAS SPEEDS AROUND 10 KNOTS...
WHILE THE FRYING PAN BUOY IS 20-25 KT WITH SEAS AROUND 6 FT.
NEVERTHELESS CONDITIONS WILL CONTINUE TO DETERIORATE AS THE
LOW-LEVEL JET SHIFTS ACROSS THE WATERS. SPEEDS ON THE KLTX VWP ARE
NOW UP TO 50 KT AT 2 KFT. PLAN TO CONTINUE WITH THE GALE WARNING. AS
THE FRONT MOVES THROUGH THE FLOW WILL VEER WEST AND WITH COLD AIR
ADVECTION TO SPREAD OVER THE WATERS SPEEDS WILL INCREASE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH NCZ087 UNTIL 06Z.
SC...TORNADO WATCH SCZ017-023-024-032-033-039 UNTIL 06Z.
MARINE...GALE WARNING...AMZ250-252-254-256 THROUGH MIDDAY
SATURDAY.
&&
SHORT TERM...III
AVIATION...JAN
MARINE...PFAFFHazardous weather outlook, Jan 13, 6:33 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 633 PM EST FRI JAN 13 2006 NCZ087-SCZ017-023-024-032-033-039-141300- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 633 PM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1AM EDT. THUNDERSTORMS THIS EVENING WILL BE STRONG TO SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-141300- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY- GEORGETOWN- 633 PM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED AHEAD OF A STRONG COLD FRONT THIS EVENING. THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER FRIDAY NIGHT.
In the hours before
Special weather statement, Jan 13, 10:44 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1044 PM EST FRI JAN 13 2006 NCZ087-SCZ017-140445- ROBESON-MARLBORO- INCLUDING THE CITIES OF...LUMBERTON...BENNETTSVILLE 1044 PM EST FRI JAN 13 2006 ...STRONG THUNDERSTORM MOVING THROUGH MARLBORO COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG THUNDERSTORM MOVING NORTHEAST ACROSS MARLBORO COUNTY. RESIDENTS CAN EXPECT VERY HEAVY RAINFALL AND WIND GUSTS IN EXCESS OF 45 MPH. AT 1045 PM THIS STORM WAS LOCATED ALONG A NORTH-SOUTH LINE FROM BLENHEIM TO BENNETTSVILLE. THE EXTREME WESTERN SECTION OF ROBESON COUNTY MAY ALSO BE AFFECTED BY THIS STORM. MBB
Special weather statement, Jan 13, 11:04 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1104 PM EST FRI JAN 13 2006 SCZ039-046-140515- WILLIAMSBURG-GEORGETOWN- INCLUDING THE CITIES OF...KINGSTREE...GEORGETOWN 1104 PM EST FRI JAN 13 2006 ...STRONG THUNDERSTORM MOVING INTO WILLIAMSBURG AND GEORGETOWN COUNTIES... AT 1100 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS MOST OF WILLIAMSBURG COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND STRONG WINDS IN EXCESS OF 45 MPH. PEA SIZED HAIL WILL ALSO BE POSSIBLE. THIS AREA OF STORMS WILL ALSO AFFECT WESTERN GEORGETOWN COUNTY...ROUGHLY ALONG A LINE FROM LAMBERT TO THE NORTHWESTERN CORNER OF THE COUNTY. MBB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 11:42 PM EST | Severe Thunderstorm Warning | ILM | Georgetown | 38 min |
| Jan 13, 11:47 PM EST | Severe Thunderstorm Warning | ILM | Horry | 43 min |
| Jan 13, 11:56 PM EST | Special Marine Warning | ILM | 2 hr | |
| Jan 14, 1:09 AM EST | Special Marine Warning | ILM | 66 min | |
| Jan 14, 2:05 AM EST | Special Marine Warning | ILM | 85 min | |
| Jan 14, 10:43 AM EST | Wind Advisory | ILM | Darlington, Dillon, Florence, Marion, Marlboro, Williamsburg | 8 hr |
| Jan 14, 12:26 AM EST | Severe Thunderstorm Warning | ILM | Bladen | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.